Texas, 2004

Hail in Texas, September 24, 2004

September 24, 2004 · NWS LUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 24, 2:40 PM CST, 2 hours earlier.

Area forecast discussion, Sep 24, 2:40 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT FRI SEP 24 2004

.SHORT TERM...
AN ACTIVE SYNOPTIC PATTERN IS DEVELOPING FOR THE SPLNS AS NE-SW
ORIENTED SHTWV TROF WITH H250 70+ KT JETMAX CURRENTLY OVER THE NRN
PLAINS IS FCST TO DIVE SW AND BECOME A CLOSED LOW AT H5 BY LATE
SAT/EARLY SUN. WHILE IN BROAD AGREEMENT...ETA AND GFS SHOW SOME
SIGNIFICANT DIFFERENCES WITH THE GFS SHOWING A STRONGER CUTOFF LOW
OVER SRN NM NM WHILE THE ETA WEAKER AND FURTHER NE. ETA IS ALSO
FASTER WITH SUBSEQUENT MOTION OF THIS SYSTEM THAN THE GFS...OPENING
IT UP AND PASSING THE TROF AXIS BY THE SPLNS MON MORN. PREFER THE
SLOWER EVOLUTION DEPICTED BY THE GFS FOR THIS TYPE OF CLOSED SYSTEM.

MEANWHILE...SCATTERED TSTMS ARE BEGINNING TO DEVELOP ACROSS THE AREA
THIS AFTN AS SOME SHTWV ENERGY MOVES IN FROM ERN NM. ETA12 PROGS
SHOW MARGINAL INSTABILITY AND SHEAR FOR SVR DVLPMNT ACROSS ERN
NM/WRN SPLNS LATE THIS AFTN AND EVE...AND SFC CONVERGENCE SEEMS TO
BE MAXIMIZED ACROSS ERN NM. WILL NOT HIGHLIGHT FOR ANY SVR ACTIVITY
AS FEEL THAT WEAK LOW-LVL SHEAR AND LIMITED SFC-BASED INSTABILITY IN
THE WRN SPLNS WILL KEEP SVR DVLPMNT UNLIKELY/ISOLD. WITH THE LOW
FREEZING LVLS AND WEAK SR FLOW...HAIL AND HEAVY RAIN IS A
CONCERN...ESPECIALLY IN THE NW COUNTIES WHERE THEY HAVE RECEIVED A
LOT OF RAINFALL RECENTLY.

WITH THE LOSS OF DAYTIME HTG...EXPECT MOST ACTIVITY TO DIE OUT AFTER
SUNSET. BUT WITH 850MB FLOW OUT OF THE EAST AND INCREASING DIV ALFT
OUT WEST THE ACTIVITY OVER ERN NM MAY CONTINUE THRU THE
NIGHT..POSSIBLY MOVING INTO OUR WRN COUNTIES. SHOULD SEE AN INCREASE
IN LOW CLOUDS MOST AREAS OVERNIGHT...WITH THE POSSIBILITY OF PATCHY
FOG TOWARD MORNING...ESPECIALLY ON THE CAPROCK.

TOMORROW LOOKS SIMILAR TO TODAY. THE SYSTEM SHOULD STILL BE FAR
ENOUGH WEST FOR THE BEST LIFT TO REMAIN OVER NM...HOWEVER WITH
PLENTY OF MOISTURE AROUND AND WEAKLY CAPPED ENVIRONMENT WE MAY SEE
SOME TSTM ACTIVITY...WITH THE CHANCES TAPERING FROM WEST TO EAST.
SFC-BASED INSTABILITY SHOULD REMAIN LIMITED WITH EXTENSIVE CLOUD
COVER AND COOL NE BL WIND. HIGH TEMPS WILL REMAIN BELOW NORMALS. AS
LIFT SPREADS OVER THE AREA SAT EVE WE SHOULD SEE AN INCREASE
ACTIVITY CONTINUING ACROSS ERN NM AND SPREADING INTO THE SPLNS.

.LONG TERM...
UPPER LOW WILL SINK SOUTHWARD INTO SOUTHERN NM SUNDAY WITH COLD
POOL/DYNAMICS CONTRIBUTING TO CONVECTION ALONG WITH UPSLOPE FLOW
ACROSS THE SOUTHERN HIGH PLAINS. SURFACE HIGH PRESSURE RIDGE WILL BE
ENTRENCHED OVER THE AREA...AND STRENGTH OF 850 MB MOIST FLOW LIKELY
TO BE A BIG FACTOR IN COVERAGE AND INTENSITY OF DEVELOPING
CONVECTION AS INSTABILITY AXIS IS PROGGED TO REMAIN ALONG THE NM
BORDER TOWARD SE NM. THUS WENT LIKELY POPS SW WITH POPS TAPERING TO
THE NE. MONDAY...DIFFERENCES IN MODELS HANDLING OF THIS SOUTHERN
STREAM ENERGY BECOME APPARENT BY 12Z MONDAY WITH GFS HOLDING BACK
UPPER LOW ACROSS SRN NM...WHILE ETA WEAKENS LOW AND OPENS UP SYSTEM
AS MOVES IT SLOWLY EAST. PREFER GFS SOLUTION AT THIS TIME.
REGARDLESS...LIKELY TO SEE AXIS OF DEEPER MOISTURE NEAR THE AREA
WITH UPPER TROUGH AXIS FINALLY MOVING EAST OF THE REGION AS NEXT
UPPER LOW DIGS SWD ALONG CENTRAL CA COAST. RAIN CHANCES WILL BE
DECREASING TUE BUT STILL CHANCE RW/T. LATE IN WEEK...SW UPPER LOW
MOVES TO NEAR SAN DIEGO ACCORDING TO GFS WITH DOWNSTREAM SHORTWAVE
RIDGE AMPLIFYING OVER OUR AREA...THUS MAINLY DRY...SLIGHTLY WARMER
FCST LOOKS IN ORDER LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       52  74  53  73 /  30  40  20  50
TULIA        56  76  56  74 /  20  20  10  40
PLAINVIEW    56  77  56  75 /  20  20  20  40
LEVELLAND    56  76  57  74 /  30  30  20  60
LUBBOCK      56  77  57  75 /  20  20  20  60
BROWNFIELD   57  77  59  74 /  30  30  20  70
CHILDRESS    59  81  60  78 /  10  10  10  30
SPUR         60  79  60  77 /  20  20  10  40
ASPERMONT    61  81  62  79 /  10  10  10  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33/06
Hazardous weather outlook, Sep 24, 5:00 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT FRI SEP 24 2004

TXZ021>044-251100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 66 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Floyd

When
September 24, 4:40 PM CST
Where
Floyd County, 3 mi N of Aiken
Measured
1 in hail
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
34.183, -101.500

Hail, Floyd

When
September 24, 4:44 PM CST to 4:57 PM CST
Where
Floyd County, Lockney
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
34.117, -101.433

Penny to Golfball sized hail reported by Sheriff's office in Lockney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421898, 5421899.